Polynomial bound on the number of scattering poles. (English) Zbl 0535.35067

In this paper it is shown that the number of the poles of the scattering matrix associated to the operator \(\Delta +V\) is of polynomial growth, where V is an infinitely differentiable potential with compact support. More precisely, let \(\{\lambda_ j\}\) be the set of poles, and let \(N(T)=\max \{j| | \lambda_ j|<T\}.\)- It is shown that there exist constants C, \(p>0\) with \(N(T)\leq C(1+T)^ p.\) To prove this result, the integral operator \(H(\lambda)u(x)=\int \rho(x)e_{\lambda}(x,y)V(y)u(y)dy\) is considered, where \(e_{\lambda}\) is the fundamental solution of the Helmholtz equation, and where \(\rho\) is a cut-off function. It is shown that \(H(\lambda)^ k\) is trace class for k sufficiently large. The result is obtained from growth estimates for the entire function \(h(\lambda)=\det(I-H(\lambda))^ k.\)- Also, Poisson-type formulas for the fundamental solution of the wave equation and the trace of the solution operator to the wave equation are discussed.
Reviewer: H.D.Alber


35P25 Scattering theory for PDEs
35P20 Asymptotic distributions of eigenvalues in context of PDEs
81U20 \(S\)-matrix theory, etc. in quantum theory
35J05 Laplace operator, Helmholtz equation (reduced wave equation), Poisson equation
Full Text: DOI


[1] Ahlfors, L. V., Complex Analysis (1953), McGraw-Hill: McGraw-Hill New York
[2] Dunford, N.; Schwartz, J. T., Linear Operators (1963), Interscience: Interscience New York · Zbl 0128.34803
[3] Hörmander, L., The Weyl calculus of pseudodifferential operators, Comm. Pure Appl. Math., 32, 355-443 (1979) · Zbl 0388.47032
[4] Lax, P. D.; Phillips, R. S., Scattering Theory (1967), Academic Press: Academic Press New York · Zbl 0214.12002
[5] Lax, P. D.; Phillips, R. S., Decaying modes for the wave equation in the exterior of an obstacle, Comm. Pure Appl. Math., 22, 737-787 (1969) · Zbl 0181.38201
[6] Melrose, R. B., Scattering theory and the trace of the wave group, J. Funct. Anal., 45, 29-40 (1982) · Zbl 0525.47007
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.